Georgia, 2023Hail in Georgia, June 13, 2023
June 13, 2023 · NWS FFC · 1 event in 1 county or zone
High instability to the South of the CWA allowed for afternoon thunderstorm development across South GA. A few storms became severe outside the CWA, however 1 storm reached severe criteria south of Cordele.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High instability to the South of the CWA allowed for afternoon thunderstorm development across South GA. A few storms became severe outside the CWA, however 1 storm reached severe criteria south of Cordele. 1 hail was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 13, 12:52 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 13, 12:52 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
152 PM EDT Tue Jun 13 2023
...New 18Z Aviation Discussion...
.UPDATE...
Issued at 144 PM EDT Tue Jun 13 2023
:)
&&
.SHORT TERM...
(Today through Wednesday)
Issued at 452 AM EDT Tue Jun 13 2023
As anticipated quasi-zonal flow aloft has settled over the area this
morning with westerly flow at the surface. Sufficient lift from a
front stalled across the FFC/TAE border will aid in storm coverage
increasing this afternoon. Despite the zonal flow help from a jet
aloft that moves through the area between 17Z-00Z will support
bulk shear on the order of 30-40kts aiding in storm organization.
This will combine with weak perturbations in the midlevel flow,
SBCAPEs on the order of 1000-1500kt, dewpoints in the mid to upper
60s and highs in the mid to upper 80s and lows 90s.
Currently, hi-res guidance supports CI around 17Z with a focus on
the southern sections of our FA. Any storms that reach the strong to
severe limits will pose a large hail and damaging wind hazard. This
thinking has been highlighted by the SPC Day 1 Outlook, which
outlines areas south of ATL to our southern FFC border within a a
Slight Risk (2 out of 5). Areas north of this area, specifically,
the Metro are under a Marginal Risk (1 out of 5). It should be noted
that any meandering of the stalled front (that is anticipated to
transition northward into warm front later this afternoon) could
result in more or less coverage across our southern CWA.
A lull in convection will occur tonight (after 00Z) into very early
tomorrow morning when another shortwave disturbance brings numerous
showers and thunderstorms to the forecast area. Once again, the
highest chances will be focused along the front (at this point
stalled across central GA). In this area favorable dewpoints of 70s,
instability of ~2000-3000 J/kg SBCAPEs and SRH values near 100-150
m2/s2 will exist. For this activity SPC has upgraded areas south of
a line from Muscogee county to Crisp county to an Enhanced Risk (3
out of 5) while areas south of I20 and north of a line the above
line remain under a Slight Risk (2 out of 5). The primary hazards
with this activity will once again be large hail and damaging winds.
The highest QPF today through tomorrow is expected to be over the
southern portions of the CWA, where amounts could range from one
inch to 2.5" inches of rainfall. Amounts will sharply drop off for
areas north of Macon.
28
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 452 AM EDT Tue Jun 13 2023
An active week is in store for majority of north and central
Georgia with the main focus being on elevated rainfall amounts.
The upper level low that was responsible for the cold front on
Monday will meander around the northeast for Thursday and Friday
while ridging will dominate much of the central CONUS. This will
result in a continuation of zonal flow over much of the southeast,
along with the front stalling in central Georgia until the low
moves eastward. What that means for central Georgia is that we
are expecting that stalled front along with the small 500 mb short
waves to be the main catalyst for showers and storms through
Thursday and Friday. As a result SPC has outlined portions of
central Georgia (near Columbus and a little further eastward) in
an enhanced risk for severe thunderstorms tomorrow into tomorrow
night. Zooming in a little on that enhanced risk, models are
forecasting CAPE values ~2500, lapse rates near 8 C/km, and bulk
shear values of ~55-60kt associated with a strong jet at 500mb.
These are all indicative of strong winds and also severe hail
(possibly significant ~2in) in the enhanced risk which lines up
with their 15% hatched hail risk.
One major caveat for this is that this whole situation is dependent
on where the front stalls. There is beginning to be higher
confidence that the front will stall in central Georgia but if it
stalls in southern Georgia we will see a decreased severe risk over
central Georgia so definitely keep an eye on the forecast today.
Moving into the weekend and early next week the low pressure
system is forecast to move to the northeast and take us out of the
zonal pattern and into a more NW pattern at the mid levels.
Moisture will still be pumping into the area though but this
pattern gives us more diurnally driven afternoon and evening
showers and thunderstorms. Ultimately a slight warming pattern is
expected towards early next week with temps reaching into the
upper 80s and low 90s for highs and the upper 60s to low 70s for
lows.
Lastly, wanted to mention the threat for increased rainfall tomorrow
night into the early next week. Starting off tomorrow night
portions of central Georgia mainly south of Columbus are forecast
to receive 1.5-2" of rainfall in an area that is expected to
receive rainfall earlier in the day as well. In addition to this
rainfall, another 3.5-4" of rainfall is expected in central
Georgia mainly south of Macon through the weekend. As a result WPC
has included central Georgia in almost daily slight risks through
the next few days which means that this rainfall could lead to
flooding in these areas. Most of the rainfall is expected to fall
south of the fall line but this is still an elevated amount of
rainfall forecasted so keep an eye on this evolving forecast over
the next couple of days as the same caveat for severe chances also
applies to the rainfall.
Hernandez
&&
.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Tue Jun 13 2023
Conditions are mainly VFR as the period begins, with scattered
clouds around 050-060 expected to persist through much of the
afternoon. -SHRA is streaming eastward into north Georgia.
Furthermore, a round of TSRA is expected to impact central Georgia
this afternoon and evening, warranting a TEMPO for TSRA at CSG/MCN
from 18-22Z. W winds of 8-12 kts this afternoon will diminish to
5-8 kts overnight and shift to SW. As low level moisture builds in
from the south, ceilings are anticipated to lower to MVFR by 09Z.
Another round of SHRA/TSRA is expected starting early Wednesday
morning, with a PROB30 for TSRA being carried at ATL from 10-16Z.
Yet another round of SHRA/TSRA is expected on Wednesday
afternoon, but its development and evolution will be influenced
by the morning precip activity.
//ATL Confidence...18Z Update...
Medium confidence on timing of SHRA/TSRA through the period.
High confidence on all other elements.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 66 82 64 85 / 30 60 50 50
Atlanta 68 81 66 83 / 50 80 50 60
Blairsville 58 78 57 80 / 20 40 40 40
Cartersville 64 82 63 84 / 30 70 50 50
Columbus 70 85 67 85 / 70 80 70 70
Gainesville 64 81 64 84 / 30 60 50 40
Macon 70 84 66 85 / 70 80 70 70
Rome 65 84 65 86 / 20 60 50 50
Peachtree City 67 82 64 84 / 60 80 60 60
Vidalia 70 87 69 85 / 70 80 70 70
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...28
LONG TERM....Hernandez
AVIATION...King
Hazardous weather outlook, Jun 13, 3:47 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
447 AM EDT Tue Jun 13 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
447 AM EDT Tue Jun 13 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered to numerous showers and thunderstorms are forecast for
portions of central Georgia this afternoon and evening with the
main risks being damaging wind gusts, severe hail, and heavy
rainfall that could lead to localized flooding concerns.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Numerous showers and thunderstorms are forecast for portions of
central Georgia Wednesday with the main risks being damaging wind
gusts, severe hail, and heavy rainfall that could lead to
localized flooding concerns. An enhanced risk is in place for
portions of central Georgia.
Scattered to numerous thunderstorms are expected each day
Thursday through Monday. Currently, the primary risk associated
with these storms will be heavy rainfall which could produce
localized flooding concerns. These storms will also be capable of
producing frequent lightning, strong winds, and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
In the hours before
Local storm report, Jun 13, 10:58 AM EST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1158 AM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM Tstm Wnd Dmg 3 NNE Armuchee 34.43N 85.15W
06/12/2023 Floyd GA Emergency Mngr
Tree down near intersection of Ted Donath Rd
and Floyd Springs Rd NE.
&&
NMLocal storm report, Jun 13, 11:00 AM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1200 PM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM Tstm Wnd Dmg 1 SSW Armuchee 34.37N 85.19W
06/12/2023 Floyd GA Emergency Mngr
Tree down near intersection of Little Texas
Valley Rd NW and Mountain Rd NW.
&&
NMLocal storm report, Jun 13, 11:02 AM EST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1202 PM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM Tstm Wnd Dmg 3 WSW Armuchee 34.38N 85.23W
06/12/2023 Floyd GA Emergency Mngr
Couple of trees down on Texas Valley Rd NW
near Heath Creek.
&&
NMLocal storm report, Jun 13, 11:06 AM EST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1206 PM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM Tstm Wnd Dmg 5 ESE Lindale 34.16N 85.09W
06/12/2023 Floyd GA Emergency Mngr
Report of tree down on Abrams Road.
&&
NMLocal storm report, Jun 13, 11:07 AM EST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1207 PM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM Tstm Wnd Dmg 4 NW Rome 34.29N 85.24W
06/12/2023 Floyd GA Emergency Mngr
Tree down near intersection of Gray Rock Rd
NW and Green Leaf Trail.
&&
NMSpecial weather statement, Jun 13, 1:53 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
253 PM EDT Tue Jun 13 2023
GAZ104-106-131930-
Crisp GA-Sumter GA-
253 PM EDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southeastern Sumter
and Crisp Counties through 330 PM EDT...
At 253 PM EDT, a strong thunderstorm was over Fort Early, or 9 miles
southwest of Cordele, moving east at 35 mph.
HAZARD...Winds 40 to 50 mph and nickel sized hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cordele, Arabi, Cobb, East Crisp, Fort Early, Georgia Veterans
Memorial St Pk, Raines, Wenona and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
3185 8394 3186 8394 3186 8393 3188 8393
3191 8392 3191 8399 3196 8399 3200 8361
3181 8361 3180 8380
TIME...MOT...LOC 1853Z 269DEG 32KT 3188 8389
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHHail, Crisp
- When
- June 13, 2:20 PM EST to 2:21 PM EST
- Where
- Crisp County, 0.59 mi E of Arabi
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -83.740
EM via law enforcement reported 1 inch hail in Arabi and surrounding locations. Spotters also reported 1 inch hail just east along I-75.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 13 to 16, 20234 in hail · 83 events
- Excessive Heat and Heat in Texas, June 13 to 17, 202354 events
- Hail and Damaging Winds in Texas, June 13, 20233.5 in hail · 35 events
- Drought in Illinois, June 13 to 30, 202317 events
- Damaging Winds in Georgia, June 13, 2023$700 · 51 kt wind · 17 events
- Damaging Winds in Georgia, June 13, 2023$17,000 · 60 kt wind · 6 events
- Hail in Arkansas, June 13, 20232.75 in hail · 15 events
- Hail and Damaging Winds in Florida, June 13, 2023$500 · 50 kt wind · 10 events
- Drought in Iowa, June 13 to 30, 20239 events
- Hail and Damaging Wind in Louisiana, June 13, 20232 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, June 13, 20231.5 in hail · 6 events
- Hail in Oklahoma, June 13, 20232.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107921.